Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Effect of alcohol on efficacy of HIV meds &on disease progression
Mar 20, 2006

I have AIDS. I have not had alcohol since my diagnosis 8 months ago, at which time I began taking HEART meds. Would it be okay to have one glass of wine with dinner every 2-4 weeks? Even if the risks to my health are low w/ 1-2 glasses a month, what exactly are the risks.

Response from Dr. Horwath

Drinking too much alcohol can weaken your immune system, which means that you will have a harder time fighting off AIDS-related infections. A weaker immune system also increases the chance that you will experience side effects from your HIV medications.

The organ in your body that alcohol affects most is your liver. The liver clears waste from chemicals that you put in your body, including alcohol and prescription drugs, such as your HIV medications. Using alcohol puts greater stress on the liver's ability to clear these various toxic wastes.

Once you are HIV positive, you may react differently to alcohol. Some people find that it takes longer to recover from using alcohol or other recreational drugs than it did before they had HIV.

In summary, alcohol does have potential effects on your immune system and liver, and it may affect you differently than before you were HIV positive. Of course, all of these effects are related to the amount of alcohol that you drink. One of two glasses of wine every month will have a minimal effect, while frequent heavy drinking will probably have disastrous effects.



Previous
HIV in the workplace
Next
pill fatigue

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement